Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Des Moines, IA

May 25, 2012Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2012, 3:05 PM CDT for Ringgold County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2012, 3:05 PM CDT (20:05 UTC)
Expired
May 25, 2012, 3:48 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:24 PM CDTHAIL 15 Se Delphos, IAMOSTLY DIME TO NICKEL WITH SOME STONES QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KDMX 252005
SVRDMX
IAC159-252100-
/O.NEW.KDMX.SV.W.0094.120525T2005Z-120525T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT FRI MAY 25 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF GRANT CITY...OR 30 MILES
  WEST OF LAMONI...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AYR...REDDING...MALOY...DELPHOS...BENTON...KELLERTON...
  ELLSTON AND BEACONSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4057 9447 4067 9447 4079 9436 4090 9402
      4059 9402 4057 9410 4056 9446
TIME...MOT...LOC 2005Z 237DEG 31KT 4055 9446
WIND...HAIL <50MPH 1.00IN

$$

BEERENDS
4 follow-up statements
378 
WWUS53 KDMX 252018
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT FRI MAY 25 2012

IAC159-252100-
/O.CON.KDMX.SV.W.0094.000000T0000Z-120525T2100Z/
RINGGOLD IA-
318 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RINGGOLD
COUNTY UNTIL 400 PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES NORTHEAST OF GRANT CITY...OR 22 MILES WEST
OF LAMONI...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOUNT AYR...DELPHOS...BENTON...KELLERTON...ELLSTON AND
  BEACONSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4057 9447 4066 9444 4080 9432 4090 9402
      4059 9402 4057 9410 4056 9446
TIME...MOT...LOC 2018Z 240DEG 31KT 4060 9432
WIND...HAIL <50MPH 1.00IN

$$

BEERENDS
190 
WWUS53 KDMX 252029
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT FRI MAY 25 2012

IAC159-252100-
/O.CON.KDMX.SV.W.0094.000000T0000Z-120525T2100Z/
RINGGOLD IA-
329 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
RINGGOLD COUNTY UNTIL 400 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES SOUTH OF MOUNT AYR...OR 15 MILES WEST OF
LAMONI...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  KELLERTON AND BEACONSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4057 9433 4068 9435 4076 9428 4082 9402
      4059 9402 4057 9410
TIME...MOT...LOC 2030Z 248DEG 33KT 4062 9419
WIND...HAIL <50MPH 1.75IN

$$

BEERENDS
571 
WWUS53 KDMX 252036
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT FRI MAY 25 2012

IAC159-252100-
/O.CON.KDMX.SV.W.0094.000000T0000Z-120525T2100Z/
RINGGOLD IA-
336 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
RINGGOLD COUNTY UNTIL 400 PM CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES SOUTHEAST OF MOUNT AYR...OR 13 MILES WEST
OF LAMONI...MOVING NORTHEAST AT 45 MPH.

IN ADDITION...AT 324 PM CDT...QUARTER SIZE HAIL WAS REPORTED 5 MILES 
SOUTHEAST OF DELPOHS WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KELLERTON AND BEACONSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4057 9426 4069 9428 4073 9423 4082 9402
      4059 9402 4057 9410
TIME...MOT...LOC 2036Z 244DEG 37KT 4065 9412
WIND...HAIL <50MPH 1.75IN

$$

BEERENDS
924 
WWUS53 KDMX 252048
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT FRI MAY 25 2012

IAC159-252058-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-120525T2100Z/
RINGGOLD IA-
348 PM CDT FRI MAY 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4057 9426 4069 9428 4073 9423 4082 9402
      4059 9402 4057 9410
TIME...MOT...LOC 2048Z 244DEG 37KT 4070 9397

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:43 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 25, 12:43 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT FRI MAY 25 2012

...UPDATED 18Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
MAIN CONCERN TODAY WILL BE PRECIP TRENDS.  ACTIVE JET CONTINUES TO
ROUND PACIFIC NW UPPER LOW AND EXTENDS INTO THE NRN PLAINS.  WATER
VAPOR IMAGERY SHOWS JET SEGMENT AND SUBTLE ENHANCEMENT OF UVM
EJECTING FROM UT INTO NE/KS...WHICH HAS AIDED WEAK SRN NE ELEVATED
CONVECTION.  PRECIP ALSO NICELY REFLECTED IN RAP 305K ISENT SFC WITH
MOISTURE CONVERGENCE AND LOWER RH FOCUSED INTO THIS AREA.  WEAK
KINEMATIC FORCING WILL PERSIST AND LIFT NWD WITH JET AND BUILDING
RIDGE LATER TODAY AND WILL ALSO DRAW INCREASED THERMODYNAMIC FORCING
NWD ON LEADING EDGE OF MUCAPE/ELEVATED INSTABILITY GRADIENT.
PHASING OF UVM AND ADEQUATE MOISTURE SEEMS WEAK THIS MORNING...SO
NOTHING MORE THAN SLIGHT POPS SW IN CASE SOMETHING DRIBBLES INTO
FORECAST AREA.  HOWEVER FORCING MECHANISMS BECOME BETTER ORGANIZED
BY AFTERNOON WITH 00Z ECMWF/GFS BOTH SHOWING SHARPLY INCREASED
H85/H7 THETA-E ADVECTION INTO IA BY 00Z.  THIS WILL LIKELY DEVELOP
ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS...WHICH IS ALSO DEPICTED
BY VARIOUS WRF SOLUTIONS.

08Z SURFACE ANALYSIS SHOWS RIDGE FROM NE INTO THE HEART OF IA WHICH
WILL KEEP MIXING REDUCED TODAY.  MOS GUIDANCE SEEMS TO HAVE DECENT
HANDLE ON THIS WITH HIGHS IN THE 70S OR LOWER 80S.

.LONG TERM.../TONIGHT THROUGH THURSDAY/
AS THE NEXT SHORTWAVE KICKS OUT OF THE WEST COAST TROUGH AND A
SOUTHERLY FLOW INCREASES OVER THE MIDWEST THE FRONT WHICH MOVED
THROUGH US YESTERDAY WILL LIFT NORTH OUT OF NORTHERN MISSOURI ACROSS
IOWA.  0-3KM SHEAR INCREASES THROUGH THE EVENING AS WELL AND LOOKING
AT SOUNDINGS THERE IS A 50-70KT JET OFF THE SURFACE AND IT IS
ACTUALLY TO A PRETTY GOOD DEPTH. STORMS THAT FIRE WILL EASILY HAVE
VERY ROBUST UPDRAFTS.  EXPECTING MORE OF AN ELEVATED HAIL EVENT WITH
THE STORMS THIS EVENING AND LOCATION WILL DEPEND ON WHERE THE FRONT
WILL BE.  CONVECTION MAY LINGER ACROSS CENTRAL IOWA INTO SATURDAY
MORNING THOUGH THAT FRONT WILL CONTINUE TO SHIFT EAST SO THE MAIN
AREA OF CONCERN FOR THUNDER WILL BE NORTHERN IOWA.

FOR THE REMAINDER OF SATURDAY AND SATURDAY NIGHT A STOUT CAP WILL BE
IN PLACE AND WE ARE LOOKING FOR LITTLE IN THE WAY OF CONVECTION IN
THE CWA...ASSUMING THE FRONT REMAINS IN SOUTHERN MN.  SOUTHERLY
WINDS WILL BE ON THE INCREASE AGAIN ON SATURDAY POSSIBLY HAMPERED BY
CLOUD COVER AT LEAST INITIALLY.  I DONT/ THINK WE WILL MIX AS GOOD
AS WE COULD.

FOR SUNDAY WE WILL SEE LESS CLOUD COVER AND A STRONGER SOUTH WIND
OVER THE AREA.  I EXPECT THE CWA TO ONCE AGAIN BE CAPPED UNTIL A
COLD FRONT BEGINS TO PUSH INTO THE AREA LATE IN THE DAY AND
ESPECIALLY SUNDAY NIGHT.  THERE WILL BE DEEP LAYER SHEAR WITH THIS
AND A STRONG JET AS A SHORT WAVE OVER THE PLAINS MOVES INTO WESTERN
IOWA.  WE COULD SEE ALL MODES OF SEVERE WEATHER WITH THIS FRONT
THOUGH TIMING ISN/T THE BEST.  DYNAMICALLY THOUGH I DONT THINK IT
WILL MATTER.  WE WILL HAVE A LOT OF INSTABILITY WITH CAPES IN EXCESS
OF 1500 J/KG ADVECTING INTO THE AREA AND THE AFOREMENTIONED SHEAR.
SIMILAR TO THE OTHER NIGHT IT WILL LIKELY EVOLVE FROM SUPERCELLS
PRODUCING VERY LARGE HAIL AND SOME TORNADOES TO A LINEAR SYSTEM WITH
WIND DAMAGE PROBABLY OVER A FAIR PART OF THE CWA.

THE FRONT WILL HEAD EAST DURING THE DAY MONDAY ENDING THE THREAT FOR
STORMS BUT USHERING SOME PRETTY COOL AIR FOR EARLY NEXT WEEK.
BEYOND THAT THERE IS SUFFICIENT DISAGREEMENT ON A MID WEEK SHORTWAVE
THAT WILL BRING SHOWERS AND SOME THUNDER TO THE AREA BUT SHEAR IS
WEAK AND WE WILL BE MORE STABLE.  KEPT THE POPS WE HAD GOING FOR
CONSISTENCY SAKE BUT TIMING AND LOCATION WILL NEED TO BE ADDRESSED
IN LATER FORECASTS.

&&

.AVIATION...25/18Z
EXPECT POTENTIALLY THREE ROUNDS OF CONVECTION DRIVEN BY DEEP WARM
ADVECTION BEFORE 12Z...AND THAT WILL BE MAIN DRIVER FOR AVIATION
WEATHER. CURRENT ACTIVITY ACROSS CENTRAL AND NORTH IOWA IS BASED
ABOVE 10000 FEET WITH ISOLATED THUNDER. THIS MAY DRIFT OFF TO THE
ENE BEFORE STRONGER DEVELOPED IS EXPECTED IN W AND SW IOWA WHICH
WILL MOVE EAST TO WEST 26/02Z-06Z WITH MVFR VISIBILITY. AS WARM
FRONT MOVES NORTH OVERNIGHT...LESS INTENSE SHOWER DEVELOPMENT COULD
CONTINUE WITH CEILINGS POSSIBLY APPROACHING MVFR OVER NORTH HALF OF
IOWA. EXPECT CLOUD BASES TO BE LIFTING AND BREAKING UP SATURDAY
MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BSS
LONG TERM...FAB
AVIATION...JUNGBLUTH
Hazardous weather outlook, May 25, 4:23 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
423 AM CDT FRI MAY 25 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
423 AM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND TONIGHT. VERY
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WIND POSSIBLE AS
WELL. AN ISOLATED TORNADO IS POSSIBLE INITIALLY. THERE WILL BE A
HEAVY RAIN THREAT WITH STORMS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH MONDAY
THEN AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON
THROUGH MONDAY MORNING. ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE SUNDAY AFTERNOON AND EVENING BUT LARGE HAIL AND DAMAGING
WIND WILL BE THE MAIN THREATS.  FOR THE STORMS LATER IN THE
PERIOD...SPECIFIC THREATS WILL BE BETTER DETERMINED LATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AT VARIOUS
TIMES THROUGH MEMORIAL DAY.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:39 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold39 min
May 25, 4:23 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.